Georgia, 2024Strong Wind in Georgia, April 11 to 12, 2024
April 11 to 12, 2024 · NWS CAE · 4 events in 2 counties and zones
An area of surface low pressure tracked NE from the Lower Mississippi Valley to the eastern Great Lakes region while intensifying into a strong low, dragging a cold front through our region. The tight surface pressure gradient over our region resulted in peak wind gusts around 40 to 50 mph over most areas, with some higher peak gusts in a few locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of surface low pressure tracked NE from the Lower Mississippi Valley to the eastern Great Lakes region while intensifying into a strong low, dragging a cold front through our region. The tight surface pressure gradient over our region resulted in peak wind gusts around 40 to 50 mph over most areas, with some higher peak gusts in a few locations. The winds resulted in many reports of downed trees. Some of the trees fell on homes. Some injuries occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 11, 3:14 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 11, 3:14 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
414 AM EDT Thu Apr 11 2024
.SYNOPSIS...
Widespread rain which may be heavy at times this morning, then
diminishing rain this afternoon as front moves through. Gusty
winds will continue today and Friday. Drier, warmer weather
fills in behind the front for the upcoming weekend and early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong upper level low moving through the lower Mississippi
valley this morning will be lifting off to the northeast through
the day. At the surface, a cold front moves through the area
today. A very tight pressure gradient along with a strong low-
level jet will cause increasing surface winds through early
morning, lasting throughout the remainder of the period.
Sustained winds of 15-20+ mph, with wind gusts of 35+ mph
possible. Winds have already begun to gust across the region,
and based on the gust potential the Wind Advisory is now in
effect through 8 pm for the entire area.
Rainfall already moving through the cwa this morning will
continue through about noon, then should begin to diminish from
west to east early this afternoon. Upper low will still be
northwest of the region, and can not rule out isolated showers
for a brief period later this afternoon, but confidence is lower
at this time, so will begin drying conditions out after 18z.
High shear/very low cape scenario with limited storm potential.
More likely scenario for any kind of damage is due to mixing of
the strong low-level jet winds down through the day in any
heavier showers, thus the Wind Advisory.
Highs should be in the 70s, with upper 70s possible across the
CSRA with some clearing expected earlier in the afternoon.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday Night: The upper trough will be in control of our
weather on Friday. At the surface, a tight pressure gradient will
exist between surface low pressure in Ontario and high pressure
building in from the west. With this in mind, lower temperatures are
expected despite abundant sunshine. Breezy downslope winds will
offset the CAA to an extent with highs expected to be around 5
degrees below normal. Lowered dewpoints on Friday to account for the
drier air associated with the downslope. Confidence in wind gusts
greater than 25 mph is high (70-90 percent) during the afternoon,
especially on area lakes. Therefore, a Lake Wind Advisory will
likely be needed in a future forecast package if trends continue.
Elevated winds at night limit radiational cooling with low
temperatures expected to fall to near normal values.
Saturday and Saturday Night: By Saturday, the upper trough will lift
northeast of the CWA, being replaced with northwest flow aloft as
ridging begins to build to the west. Meanwhile, surface high
pressure to our southwest will drift eastward. Pleasant weather is
expected with abundant sunshine and warmer temperatures. Winds will
be lighter as well due to a relaxed pressure gradient.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended will feature a continuation of the dry conditions with
a warming trend as upper ridging slowly moves eastward across the
CONUS and surface high pressure sets up near Bermuda. Sunday is
expected to be noticeably warmer than Saturday with above normal
temperatures in the forecast. Monday is sunny and very warm. More
clouds could move into the region during the mid-week period as a
cold front approaches from the west but precipitation chances remain
low through the period.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Rainfall moving through all taf locations this morning, with
coverage expected to continue through late morning. Ceilings
across the CSRA are mvfr/ifr with the heavier rainfall and
proximity to surface front. These conditions will continue early
this morning and through the last morning. Midlands sites
currently a mixture conditions, but they will also begin
deteriorating to mvfr/ifr through 10z, then lasting into the
early afternoon. All sites are forecast to return to vfr after
18z. In addition to clouds, rain, and visibility restrictions,
the wind is going to be a major factor at all taf locations
through the entire period. Although surface winds currently
light southeasterly, there is a very strong and increasing low-
level jet around 2kft of 40+ knots. As better mixing begins
through early morning, surface winds will be increasing to
between 10-20 knots, with wind gusts of 30+ being possible
through the period. Stronger winds are not too far west of the
CSRA sites, and will impact ags/dnl initially before spreading
east into the Midlands. The low-level jet is forecast to
increase to 50+ knots through the morning. Have included mention
of strong llws at all locations for much of the forecast due to
this feature, even with the expected strong surface winds.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds continuing
through Friday. VFR conditions return for the upcoming weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 8 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Wind Advisory until 8 PM EDT this evening for GAZ040-063>065-
077.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Apr 11, 3:09 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
409 AM EDT Thu Apr 11 2024
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
409 AM EDT Thu Apr 11 2024
...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 11, 3:36 AM EST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
436 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM Non-Tstm Wnd Dmg 6 WNW Saluda 34.04N 81.86W
04/11/2024 Saluda SC Dept of Highways
Tree in Roadway at intersection of Highway
178 and White Acre Rd.
&&Local storm report, Apr 11, 4:24 AM EST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
524 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM Non-Tstm Wnd Dmg 4 NW Jackson 33.38N 81.84W
04/11/2024 Aiken SC Dept of Highways
Tree down at Silver Bluff Rd and Foreman Rd.
&&Local storm report, Apr 11, 4:26 AM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
526 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM Non-Tstm Wnd Dmg 3 S Little Mountain 34.15N 81.42W
04/11/2024 Lexington SC Dept of Highways
Tree down at St Peters Church Rd and
Westwoods Dr.
&&Local storm report, Apr 11, 5:29 AM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
629 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM Non-Tstm Wnd Dmg 2 SW Peak 34.21N 81.35W
04/11/2024 Newberry SC Dept of Highways
SCDPS website reported a tree in roadway on
US 176.
0544 AM Non-Tstm Wnd Dmg 6 SSE Leesville 33.84N 81.48W
04/11/2024 Lexington SC Dept of Highways
SCDPS website reported a tree in roadway on
Fairview Rd.
0550 AM Non-Tstm Wnd Dmg 3 E Little Mountain 34.20N 81.37W
04/11/2024 Newberry SC Dept of Highways
SCDPS website reported a tree in roadway on
I-26.
0557 AM Non-Tstm Wnd Dmg 4 ESE Peak 34.20N 81.27W
04/11/2024 Richland SC Dept of Highways
SCDPS website reported a tree in roadway on
Wash Lever Rd.
0600 AM Non-Tstm Wnd Dmg 2 ENE Chapin 34.18N 81.32W
04/11/2024 Lexington SC Dept of Highways
SCDPS website reported a tree in roadway on
I-26.
0603 AM Non-Tstm Wnd Dmg 2 SW Peak 34.22N 81.36W
04/11/2024 Newberry SC Dept of Highways
SCDPS website reported a second tree in
roadway on US 176.
&&Local storm report, Apr 11, 5:53 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
653 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM Non-Tstm Wnd Dmg 3 N White Rock 34.18N 81.27W
04/11/2024 Richland SC Dept of Highways
SCDPS website reported a tree in roadway on
Pet Sites Rd.
&&
SLStrong Wind, Burke
- When
- April 11, 6:00 AM EST to 8:00 AM EST
- Where
- Burke forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
Numerous trees and power lines were downed, primarily across the southern half of Burke Co.
Strong Wind, Burke
- When
- April 11, 7:48 AM EST to 7:52 AM EST
- Where
- Burke forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
A tree fell on a person in Sardis and caused minor injuries.
Strong Wind, Richmond
- When
- April 12, 4:22 PM EST
- Where
- Richmond forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
ASOS unit at Daniel Field (KDNL) in Augusta measured a peak wind gust of 46 mph at 1622 EST (1722 EDT).
Strong Wind, Richmond
- When
- April 12, 4:47 PM EST
- Where
- Richmond forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
ASOS unit at Bush Field (KAGS), south of Augusta, measured a peak wind gust of 46 mph at 1647 EST (1747 EDT).
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, April 11 to 16, 20241 death · $80,000 · 50 kt wind · 89 events
- Flash Flooding and Damaging Wind in Hawaii, April 11 to 12, 2024$14 million · 7 events
- Flash Flooding and Flooding in Pennsylvania, April 11 to 12, 2024$1.2 million · 52 events
- Flash Flooding in West Virginia, April 11 to 12, 2024$2.7 million · 22 events
- Tornado and Damaging Winds in North Carolina, April 11, 20242 injured · $323,000 · EF1 · 19 events
- Tornado and Damaging Winds in Virginia, April 11, 2024$323,000 · EF1 · 30 events
- Tornado and Damaging Winds in North Carolina, April 11, 2024$140,000 · EF1 · 7 events
- Strong Wind in South Carolina, April 11 to 12, 20246 injured · 18 events
- Flooding in Indiana, April 11, 2024$150,000 · 2 events
- Damaging Winds in North Carolina, April 11, 2024$43,000 · 50 kt wind · 11 events
- Flood and Coastal Flood in Florida, April 11, 2024$51,000 · 51 kt wind · 7 events
- Damaging Winds in Virginia, April 11, 2024$31,000 · 69 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162744, 1162745, 1162746, 1162747.